Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 35, NWS Pittsburgh, PA

May 23, 2003Marion County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at May 23, 2003, 9:16 PM EDT for Marion County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2003, 9:16 PM EDT (01:16 UTC)
Expired
May 24, 2003, 12:15 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marion County, WV

The radar

The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 240117
FFWPBZ
WVC049-240415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
916 PM EDT FRI MAY 23 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN WEST VIRGINIA

* UNTIL 1215 AM EDT

* AT 912 PM EDT...LAW ENFORCEMENT REPORTED FLOODING ON HELENS RUN
  NEAR HELENS RUN ON ROUTE 19.

* OTHER LOCATIONS IN THE WARNING INCLUDE...WORTHINGTON AND MONONGAH.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:34 PM EDT, 5 hours 42 minutes earlier.

Area forecast discussion, May 23, 3:34 PM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT FRI MAY 23 2003

INVTD SFC BNDRY XNTDS FROM XTREME ERN OHIO SWD INTO WRN NWVA ATTM.
STRONG FORCING/LIFT ASSCD WITH CLOSED UPPER LOW MVG SEWD TNGT FROM
LK MICH COMBINED WITH HIER DWPNTS ALONG BDNRY/UNSTABLE AIRMASS SCPLY
ACROSS SRN SXNS WILL RESULT IN INCREASED SHOWERS AND TSTMS FOR
REGION TNGT. CWA IN SVR WATCHBOX TIL 9PM...MAIN THREAT HAIL/GUSTY
WINDS AND HVY RAINS THOUGH LATTER PROGGED FOR NRN SXNS TNGT.
AREA S OF M/D LINE EXPOSED TO MOST SUNH TDY WHERE STORMS EXPECTED TO
FIRE AND MOVE NWD THIS EVENING.  UPPER LOW SPINS THRU LWR GT LKS AND
THEN HEADS NEWD TO ST LRW VLY THRU SUN EVE AND WITH COLD CORE
ALOFT...ANY HEATING SAT-SUN EVE...SO SCT SHOWERS PSBL TSTM ANYTIME.
A 2NDRY LOW DROPS INTO ERN MIDWEST AND SPINS PROVIDING A THREAT FOR
MORE SCT PRECIP INTO MID WEEK.
DENSE FOG ADVISORY ISSUED TNGT ALSO FOR GARRETT COUNTY MD WHERE
EXTENSIVE LOW CLDS AND FOG RPTD.

GUID TEMPS LOOK OK.

.PBZ...
MD...SEVERE THUNDERSTORM WATCH TIL 9PM EDT FOR ZONE MDZ001.
     DENSE FOG ADVISORY FOR TONIGHT FOR ZONE MDZ001.

OH...SEVERE THUNDERSTORM WATCH TIL 9PM EDT FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH TIL 9PM EDT FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH TIL 9PM EDT FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, May 23, 12:42 PM EDT, 8 hours 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1242 PM EDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FROM THIS AFTERNOON
THROUGH TONIGHT FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...
EXTREME NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. CITIES
THAT MAY BE AFFECTED INCLUDE FRANKLIN...BEAVER FALLS...LATROBE...
WHEELING...PITTSBURGH...MORGANTOWN...ZANESVILLE AND OAKLAND,
MARYLAND.

THE MAIN THREAT FROM THESE STORMS WILL BE HAIL...STRONG GUSTY WINDS
AND HEAVY RAIN AT TIMES. URBAN AREAS AND THE TYPICAL POOR DRAINAGE
AREAS MAY SEE SOME WATER BUILD UP IN SPOTS IF HEAVY RAIN PERSISTS OR
FALLS IN A SHORT AMOUNT OF TIME.

.DAYS TWO THROUGH SEVEN...

A WIDESPREAD RAINFALL WITH THE THREAT FOR SOME LOCALIZED HEAVY RAINS
WILL CONTINUE THROUGH THE MORNING HOURS ON SATURDAY...WHEN THE RAINS
SHOULD TAPER OFF. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 23, 4:22 PM EDT, 4 hours 54 minutes before
OHZ040-041-049-232100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 PM EDT FRI MAY 23 2003

AN AREA OF THUNDERSTORMS ARE LOCATED BETWEEN DEERSVILLE AND MALVERN
MOVING NORTH NORTHEAST.  THESE STORMS MAY CONTAIN SMALL HAIL AND
HEAVY RAIN AS THEY MOVE THROUGH THE AREA.  THIS AREA OF STORM SHOULD
REACH COLUMBIANA COUNTY BY 4:45 PM.
Special weather statement, May 23, 5:00 PM EDT, 4 hours 16 minutes before
WVZ021-232100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT FRI MAY 23 2003

AN AREA OF THUNDERSTORMS ARE LOCATED JUST SOUTH OF BINGAMON MOVING
NORTH NORTHEAST.  THESE STORMS MAY CONTAIN SMALL HAIL AND HEAVY RAIN
AS THEY MOVE THROUGH THE AREA.  THIS AREA OF STORM SHOULD REACH THE
MANNINGTON AREA BY ABOUT 5:30 PM.  BE ALERT TO SUDDEN AREAS OF POOR
VISIBILITY AND LOCALIZED PONDING OR POOR DRAINAGE PROBLEMS.
Special weather statement, May 23, 5:37 PM EDT, 3 hours 39 minutes before
PAZ031-WVZ012-022-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
537 PM EDT FRI MAY 23 2003

AN AREA OF THUNDERSTORMS ARE OVER WESTERN MONONGALIA AND EASTERN
WETZEL COUNTIES MOVING NORTH NORTHEAST.  THESE STORMS MAY CONTAIN
SMALL HAIL AND HEAVY RAIN AS THEY MOVE THROUGH THE AREA.  THIS AREA
OF STORMS SHOULD REACH THE GREENE COUNTY PENNSYLVANIA AREA BY ABOUT
5:50 PM.  BE ALERT TO SUDDEN AREAS OF POOR VISIBILITY AND LOCALIZED
PONDING OR POOR DRAINAGE PROBLEMS.
Special weather statement, May 23, 5:57 PM EDT, 3 hours 19 minutes before
OHZ050-059-069-WVZ001>004-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
557 PM EDT FRI MAY 23 2003

SCATTERED THUNDERSTORMS OVER THE AREA MOVING NORTH NORTHEAST.  THESE
STORMS MAY CONTAIN SMALL HAIL AND HEAVY LOCALIZED RAINFALL AS THEY
MOVE OVER AN AREA.  BE ALERT TO SUDDEN DECREASED VISIBILITY AND
LOCALIZED AREAS OF PONDING OR POOR DRAINAGE.
Special weather statement, May 23, 6:46 PM EDT, 2 hours 30 minutes before
PAZ013-020-021-029-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EDT FRI MAY 23 2003

A LINE OF THUNDERSTORMS ALIGNED NORTH TO SOUTH ALONG THE OHIO RIVER
IS MOVING NORTHEASTWARD AT ABOUT 20 MPH.  THESE STORMS WILL BE
MOVING INTO THE WESTERN PENNSYLVANIA AREA AROUND 7 PM.  THESE STORMS
MAY CONTAIN SMALL HAIL AND HEAVY LOCALIZED RAINFALL AS THEY MOVE
OVER AN AREA.  BE ALERT TO SUDDEN DECREASED VISIBILITY AND LOCALIZED
AREAS OF PONDING OR POOR DRAINAGE.
Special weather statement, May 23, 7:30 PM EDT, 1 hour 46 minutes before
PAZ007-008-014-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
730 PM EDT FRI MAY 23 2003

A LINE OF THUNDERSTORMS ALIGNED NORTH TO SOUTH ALONG THE OHIO AND
PENNSYLVANIA BORDER IS MOVING EASTWARD AT ABOUT 20 MPH.  THESE
STORMS WILL BE MOVING INTO THE TOWNS OF NEW CASTLE AND MERCER BY 8
PM.  THE CITY OF BUTLER SHOULD SEE THE STORMS ARRIVING BY 8:30 PM.
THESE STORMS MAY CONTAIN SMALL HAIL AND HEAVY LOCALIZED RAINFALL AS
THEY MOVE OVER A GIVEN AREA.  BE ALERT TO SUDDEN DECREASED
VISIBILITY AND LOCALIZED AREAS OF PONDING OR POOR DRAINAGE.

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.